Texas, 2016Cold in Texas, December 19, 2016
December 19, 2016 · NWS FWD · 1 event in 1 county or zone
An Arctic cold front surged south through North and Central Texas on the evening of December 17. High temperatures reached the 70s on the afternoon of the 17th, then dropped rapidly into the 20s by late evening behind the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic cold front surged south through North and Central Texas on the evening of December 17. High temperatures reached the 70s on the afternoon of the 17th, then dropped rapidly into the 20s by late evening behind the front. Temperatures plummeted into the teens by the morning hours of the 18th, and lows in the teens were felt again the morning or the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 18, 11:21 PM CST, 39 minutes earlier.
Area forecast discussion, Dec 18, 11:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1121 PM CST Sun Dec 18 2016
.AVIATION...
VFR through Monday night with north flow.
High clouds have temporarily cleared across the region but mid and
upper level moisture will continue streaming in from the Pacific
and result in a partly cloudy sky on Monday.
A north wind will continue through Monday evening at speeds
between 5 and 11 knots. The wind will remain northerly until
Tuesday morning.
79
&&
.PREV DISCUSSION... /ISSUED 356 PM CST Sun Dec 18 2016/
Brrr is not scientific but that word probably best describes the
weather. After a very cold morning with lows ranging from 9
degrees at a couple of unofficial sites in the northwest to the
mid 20s across the Hearne to Palestine areas, temperatures have
struggled to warm up. So far this afternoon highs have remained
below freezing across most of the forecast area, ranging from the
mid 20s northwest to the mid 30s southeast.
We will continue to have some thin to occasionally opaque high
clouds move across North and Central Texas tonight. With northerly
winds expected to decrease to 5 to 10 mph tonight, temperatures
should reach the upper single digits in some spots west and
northwest of the Metroplex to the lower 20s across the southeast.
We have issued a Hard Freeze Warning for areas from Eastland to
Weatherford to Gainesville northwestward where temperatures are
expected to reach 10 degrees or lower. This will be the first Hard
Freeze Warning that we have issued since December 6th, 2013. The
forecast low of 14 degrees at DFW would be the coldest that they
have been since February 2, 2011 (13 degrees). This still won't be
a record for the day since the record coldest December 19th is 7
degrees set in 1924. The forecast low of 16 degrees at Waco would
the coldest that they have had since January 4th, 2014 (16
degrees). 16 degrees is the record low for December 19th at Waco
which was set in 1924.
With light northerly winds and partly to mostly sunny skies
Monday, temperatures will rise into the mid 30s to lower 40s
Monday. As the arctic high moves east, expect winds to come around
to the south overnight Monday night, temperatures will start to
moderate. Lows will be mostly in the 20s.
Dry weather will prevail through the end of the work week. As a
shortwave moves across the Plains Wednesday, a cold front will
move into the northwestern zones late Wednesday afternoon and
through the rest of the forecast area by midnight. We'll warm into
the mid 40s northeast to the mid 50s west Tuesday and upper 40s
northeast to mid 60s west Wednesday. Expect near seasonal normal
highs Thursday and Friday with mostly 50s expected.
As we move into the Christmas holiday weekend, a chance of
showers will return ahead of a vigorous upper level trough. As
instability increases ahead of an approaching cold front Sunday,
there will be a chance of thunderstorms. Although there are some
model differences, it looks like rain chances will end across the
area late Sunday as colder air filters in behind the cold front.
We'll have to keep an eye on the track of the upper level low as
its track could result in some precipitation late Christmas
day/evening in the cold air across the north.
58
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 14 38 25 50 35 / 0 0 0 0 0
Waco 16 40 23 50 35 / 0 0 0 5 0
Paris 13 38 23 47 32 / 0 0 0 0 0
Denton 10 37 22 50 32 / 0 0 0 0 0
McKinney 12 37 23 48 32 / 0 0 0 0 0
Dallas 15 39 27 51 37 / 0 0 0 0 0
Terrell 14 37 25 47 34 / 0 0 5 5 0
Corsicana 16 39 27 49 36 / 5 0 5 5 0
Temple 18 39 25 50 35 / 5 0 0 5 0
Mineral Wells 10 37 23 54 33 / 0 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Hard Freeze Warning until 9 AM CST Monday for TXZ091>093-100>103-
115>117-129-130.
&&
79/25
Hazardous weather outlook, Dec 18, 3:46 PM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
346 PM CST SUN DEC 18 2016
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
346 PM CST SUN DEC 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.
.DAY ONE...TONIGHT.
TEMPERATURES TONIGHT WILL FALL INTO THE SINGLE DIGITS GENERALLY
NORTH AND WEST OF AN EASTLAND TO STEPHENVILLE TO SHERMAN LINE. AS
A RESULT...A HARD FREEZE WARNING IS IN EFFECT FOR THESE LOCATIONS.
THIS LEVEL OF COLD WILL RESULT IN THE POTENTIAL FOR PIPES BURSTING
IF PROPER PRECAUTIONS ARE NOT TAKEN. IN ADDITION...A VERY LIGHT
BREEZE WILL RESULT IN WIND CHILL VALUES FALLING INTO THE SINGLE
DIGITS ACROSS ALL OF NORTH AND CENTRAL TEXAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS NORTH AND
CENTRAL TEXAS ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Cold/Wind Chill, Dallas
- When
- December 19, 12:00 AM CST to 6:00 AM CST
- Where
- Dallas forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Cold conditions during the overnight hours led to the death of a homeless person outside of a South Dallas building. Temperatures fell into the teens across the Dallas-Fort Worth area that Monday morning.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 19, 20163 deaths · 2 events
- Heavy Snow in Washington, December 19 to 20, 201615 events
- High Wind in Montana, December 19, 201672 kt wind · 13 events
- Heavy Snow in Idaho, December 19 to 21, 201613 events
- High Wind in Montana, December 19 to 20, 201672 kt wind · 10 events
- Winter Storm and High Wind in Oregon, December 19 to 20, 2016$10,000 · 5 events
- High Wind in Montana, December 19 to 20, 201672 kt wind · 5 events
- Winter Storm and High Wind in Washington, December 19 to 20, 201653 kt wind · 3 events
- Marine High Wind in Lake Superior, December 19 to 20, 20163 events
- High Wind in Washington, December 19, 201654 kt wind · 2 events
- Heavy Snow in Idaho, December 19 to 20, 20162 events
- Frost and Freeze in Texas, December 19, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667889.